• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of, and finding treatments for, complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia, long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Increased viral symptoms with antiviral treatments/supplements?

chilove

Senior Member
Messages
365
Hi all, my integrative medicine doctor recently did some testing and found out that I have an active case of re-activated EBV. She had me start on a few different supplements for it including

Monolaurin (Which I was already taking 3 times per day)
Lysine
Zinc
Des Bio homeopathics
Byron White A-EB/H6 formula
Baicalin (Chinese Skullcap)

I've managed to get them all on board despite lots of sensitivities due to MCAS except for the Chinese Skullcap. Every time I try to take it really seems to ramp up all kinds of viral issues I don't normally have at my baseline including cold sores and mouth sores and feeling feverish and joint pain.

Its hard for me to tell if this is a mast cell reaction to the skullcap or if it causing some sort of viral response.

Does anyone know if it's common for viruses to flare when starting a new antiviral med or supplement?

Thanks!
 

Tammy

Senior Member
Messages
2,198
Location
New Mexico
When I started natural anti-virals, I certainly had many ups and downs, flares, detoxing..............whatever you want to call it. I had to lower my dosages and slowly work up.

If you know for sure that it is the Chinese Skullcap that is causing a more than uncomfortable reaction, I wouldn't take it for now. If it was me, I would let my body adjust to all the other supplements and then when you are feeling more stable try re-introducing it at a lower dosage.
 
Messages
11
I've had similar experiences and it's always so difficult to determine what is happening, either that the flare is caused by the treatment actually working, or that it is negatively impacting the body's ability to cope. I assume it must be very situational, but having tried many different things and ultimately making progress, at least in my case it seems like these symptoms are often merely part of the healing process.
I like Niel Nathan's approach in his book Toxic, because he advocates only integrating treatments at the level where the symptoms are almost imperceptible, which seems wise for several reasons. I've found that while more can be more in terms of treatment, healing, etc, very often our chronically ill bodies are dealing with burdens on multiple fronts, and more in one area can actually sabotage the progress we are making in another. For example ramping up phase 1 detoxification can tank your body if it's not prepared to rid that toxicity in phase 2 detox.
So all of this is to say, it very well may be that your negative reaction to an antiviral may be because it's doing exactly what you want it to do. Maybe back off if you find the symptoms aren't tapering off, but it can be worth persisting, even if it means stopping and trying again later. It's a few months after the original post, so I would be curious to hear how it went and if you got any answers in the meantime.
 
Back